Alert archive / Missouri / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 122, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 17, 2015, 12:12 AM CDT for 4 counties in Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2015, 12:12 AM CDT (05:12 UTC)
- Expired
- May 17, 2015, 1:00 AM CDT
- In force
- 48 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barton County, MO, Cedar County, MO, St. Clair County, MO, Vernon County, MO
The radar
The Springfield radar (KSGF), 100 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 12:15 AM CDT | TSTM WND DMG | Nevada, MO | SEVERE THUNDERSTORM WIND GUSTS BLEW DOWN A TREE IN NEVADA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 10:21 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1727 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 11.8
The text
As transmitted, in the capitals the NWS used until 2016.
603
WUUS53 KSGF 170512
SVRSGF
MOC011-039-185-217-170600-
/O.NEW.KSGF.SV.W.0122.150517T0512Z-150517T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1212 AM CDT SUN MAY 17 2015
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARTON COUNTY IN SOUTHWEST MISSOURI...
WESTERN CEDAR COUNTY IN SOUTHWEST MISSOURI...
WESTERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...
VERNON COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 100 AM CDT
* AT 1210 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 15 MILES NORTHWEST OF WALKER TO 10 MILES SOUTHWEST
OF MINDENMINES...AND MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
APPLETON CITY...EL DORADO SPRINGS...GOLDEN CITY...LAMAR...
LIBERAL...MINDENMINES...NEVADA...SCHELL CITY...SHELDON...VERDELLA
AND WALKER.
THIS WARNING ALSO INCLUDES PRAIRIE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SUNDAY MORNING FOR
SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3779 9462 3807 9450 3804 9423 3806 9413
3804 9407 3822 9405 3821 9381 3758 9402
3758 9408 3735 9409 3737 9462
TIME...MOT...LOC 0511Z 249DEG 33KT 3806 9440 3736 9469
HAIL...<.75IN
WIND...60MPH
$$
BOXELL2 follow-up statements
061
WWUS53 KSGF 170529
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1229 AM CDT SUN MAY 17 2015
MOC011-039-185-217-170600-
/O.CON.KSGF.SV.W.0122.000000T0000Z-150517T0600Z/
BARTON MO-CEDAR MO-ST. CLAIR MO-VERNON MO-
1229 AM CDT SUN MAY 17 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR VERNON...
WESTERN ST. CLAIR...WESTERN CEDAR AND BARTON COUNTIES UNTIL 100 AM
CDT...
AT 1226 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTHWEST OF SCHELL CITY TO 5 MILES SOUTHEAST
OF MINDENMINES...AND MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. ALONG WITH RADAR INDICATIONS OF STRONG
WINDS...THE AIRPORT IN NEVADA RECORDED A WIND GUST OF 55 MPH.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
APPLETON CITY...EL DORADO SPRINGS...GOLDEN CITY...LAMAR...LIBERAL...
MINDENMINES...NEVADA...SCHELL CITY...SHELDON...VERDELLA AND WALKER.
THIS WARNING ALSO INCLUDES PRAIRIE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SUNDAY MORNING FOR
SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3778 9453 3805 9447 3804 9423 3806 9413
3804 9407 3822 9405 3821 9381 3758 9402
3758 9408 3735 9409 3737 9462
TIME...MOT...LOC 0529Z 249DEG 33KT 3812 9420 3742 9450
HAIL...<.75IN
WIND...60MPH
$$
BOXELL444
WWUS53 KSGF 170540
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1240 AM CDT SUN MAY 17 2015
MOC011-039-185-217-170600-
/O.CON.KSGF.SV.W.0122.000000T0000Z-150517T0600Z/
BARTON MO-CEDAR MO-ST. CLAIR MO-VERNON MO-
1240 AM CDT SUN MAY 17 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
VERNON...WESTERN ST. CLAIR...WESTERN CEDAR AND NORTHERN BARTON
COUNTIES UNTIL 100 AM CDT...
AT 1237 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES SOUTHWEST OF APPLETON CITY TO 11 MILES SOUTH
OF VERDELLA...AND MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
APPLETON CITY...EL DORADO SPRINGS...NEVADA...SCHELL CITY...SHELDON...
VERDELLA AND WALKER.
THIS STORM PRODUCED A 55 MPH WIND GUST NEAR NEVADA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SUNDAY MORNING FOR
SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3744 9453 3776 9441 3805 9435 3804 9423
3806 9413 3804 9407 3822 9405 3821 9381
3758 9402 3758 9408 3756 9408
TIME...MOT...LOC 0540Z 249DEG 33KT 3816 9408 3746 9438
HAIL...<.75IN
WIND...60MPH
$$
BOXELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:56 PM CDT, 5 hours 16 minutes earlier.
Area forecast discussion, May 16, 6:56 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 656 PM CDT Sat May 16 2015 ...Short Term Update and 00Z Aviation Update... .MESOSCALE DISCUSSION... Issued at 655 PM CDT SAT MAY 16 2015 Widespread severe convection has formed early this evening across the Great Plains. An initial area of convection over northeastern Kansas will generally remain north of the CWA this evening. The convection of greater concern is currently across western Oklahoma and northern Texas, and is expected to form into a line as the evening goes on, moving east-northeast toward the region. The airmass out ahead of this (expected) line is rather unstable, and should remain that way tonight, with widespread mid to upper 60s dewpoints. Deep layer shear across the CWA is currently a bit meager, but should increase later this evening has stronger mid level winds start to overspread the region. Current timing suggests an arrival time within an hour or two of midnight across southeastern Kansas and southwestern Missouri, though this is subject to change. The main weather concern with this convection will be severe wind gusts. 0-3 KM shear vectors will be somewhat marginal for mesovorts, though any northeastward surges will need to be watched closely. The latest Day 1 Outlook/Slight Risk appears to cover things well, with the severe threat largely confined to areas west of U.S. 65. Some adjustments to the threat area are likely this evening as the line fully forms and timing/strength become more clear. && .SHORT TERM...(This Evening through Tuesday) Issued at 325 PM CDT SAT MAY 16 2015 Scattered showers and storms continue to bubble up in a warm and modestly unstable airmass across the Midwest this afternoon. This activity has been aided, in part, by a weak shortwave aloft which continues to lift to the northeast. From a regional radar perspective, on can make out a "back edge" to this activity, just to the west of the Highway 65 corridor. To the west of this line, cumulus is bit more muted beneath an advancing swath of mid level drying aloft. The rest of the afternoon will feature more of the same, with scattered activity generally focusing further east with time and highs a few degrees either side of 80. The forecast for tonight remains a challenge. We will be watching convection developing across Kansas and Oklahoma and how it evolves with time. No doubt the better forcing and support for convection will be to our west through, though this will change with time as an upper level low shifts into the central/northern Plains. Early this evening, most areas should remain quiet, aside from a few lingering showers over the eastern Ozarks. By the mid to late evening hours, convection to our west will approach western portions of the outlook area. Deep layer shear and most unstable CAPE support storm organization, which will likely be transitioning from discrete cellular to linear structures by the time it reaches our area. As a result, the primary severe weather risks will be damaging wind gusts and marginally severe hail. There is a limited tornado risk with any line segments that can bow to the northeast and produce mesovorts. Instability lessens from the highway 65 corridor on east, as a result the better chances for severe weather for our outlook area will be generally along and west of the I-49 corridor. Will also need to keep an eye on locally heavy rainfall, particularly across far southwestern Missouri, where a flash flood watch remains in effect tonight. The forecast for Sunday and Sunday night remains uncertain. The better large scale forcing will shift to our north and a weakening cold front will essentially wash out over the area by Sunday afternoon. Lingering rain/embedded thunder will affect eastern portions of the area during the morning, with most areas getting a break during the afternoon. With highs warming well into the 80s, mixed layer CAPE values should approach 2000 J/kg. However the weak large scale forcing brings into question just how much in the way of organized thunderstorms we can muster. At this time, we do expect scattered afternoon/evening storms which will present a localized damaging wind/hail risk. The weather for Monday will remain unsettled. A cold front will move in from the north during the day and spark yet another round of scattered storms. Will need to watch how much instability we can muster ahead of the front. It is plausible to see another localized risk of wind/hail. The front will exit to the south Monday evening and set up a period of quiet weather Tuesday. Temperatures will be much cooler Tuesday with highs a few degrees either side of 70. .LONG TERM...(Tuesday Night through Saturday) Issued at 325 PM CDT SAT MAY 16 2015 Modified Continental Polar air mass will descend into Missouri on Wednesday resulting in a brief cooling trend. Upper flow though will remain dominated by persistent southwest US trough which will kick out another shortwave into the Central Plains even as surface high is descending southward. Inflow on east to northeast surface winds will result in little to no instability so while there is a chance for precipitation...thunderstorms will be isolated at best. Still another wave will rotate through the upper trough over the upcoming weekend resulting in another precipitation event. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 655 PM CDT SAT MAY 16 2015 Breezy south to southeast winds will continue this evening. Little in the way of thunderstorm activity, or even cloud cover for that matter, is expected through most of this evening. By late evening -midnight or so-thunderstorms currently over the Southern Plains will start to move toward the region in a line, likely affecting all three terminals at some point. Timing will be refined as the line comes together and gets closer to the area. MVFR and occasional IFR, along with gusty and erratic winds, can be expected with any storms. Along with thunderstorm chances tonight, a strong low level jet will result in LLWS area-wide. Thunderstorms will likely decrease in intensity after the initial line moves through. Additional development may occur tomorrow late morning or afternoon along the front. This chance should primarily occur at SGF and BBG. Winds will again be rather breezy on Sunday. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...FLASH FLOOD WATCH through Sunday morning FOR MOZ093-094-101>103. KS...NONE. && MESOSCALE...Boxell SHORT TERM...Gagan LONG TERM...Runnels AVIATION...Boxell
Hazardous weather outlook, May 16, 10:59 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1059 PM CDT SAT MAY 16 2015 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180400- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1059 PM CDT SAT MAY 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TO ELEVATED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL TRACK EAST ACROSS EXTREME SOUTHEASTERN KANSAS AND WESTERN MISSOURI DURING THE EARLY OVERNIGHT HOURS. THIS LINE WILL THEN WEAKEN AS IT MOVES INTO THE CENTRAL AND EASTERN MISSOURI OZARKS LATE TONIGHT. DAMAGING WIND GUSTS OVER 60 MPH AND FREQUENT LIGHTNING WILL BE THE MAIN THREAT WITH THIS LINE OF STORMS ACROSS WESTERN MISSOURI AND EXTREME SOUTHEASTERN KANSAS. THERE WILL BE A LIMITED TO LOCALLY ELEVATED THREAT FOR ISOLATED TORNADOES EMBEDDED WITHIN ANY LINE SURGES WHICH BOW TOWARDS THE NORTHEAST. THE PRIMARY TORNADO THREAT WILL MAINLY BE WEST OF AN ANDERSON TO OSCEOLA LINE. HAIL UP TO THE SIZE OF QUARTERS WILL ALSO BE POSSIBLE WITH A FEW STORMS. THERE WILL ALSO BE A LIMITED TO LOCALLY ELEVATED THREAT FOR FLOODING...MAINLY OVER FAR SOUTHWESTERN MISSOURI WHERE STORMS PRODUCING HEAVY RAINFALL MAY TRACK OVER THE SAME AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PERIODIC CHANCES OF SHOWERS AND THUNDERSTORMS WILL IMPACT THE OUTLOOK AREA SUNDAY INTO MONDAY. SEVERE STORMS WILL BE POSSIBLE SUNDAY AFTERNOON...PARTICULARLY OVER THE EASTERN OZARKS NEAR THE HIGHWAY 19 AND 63 CORRIDORS. AN UNSETTLED WEATHER PATTERN MAY RETURN FOR THE MIDDLE AND END OF NEXT WEEK WITH SCATTERED THUNDERSTORM CHANCES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE TO SIX HOURS FOR WESTERN MISSOURI AND EXTREME SOUTHEASTERN KANSAS. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) SCHAUMANN
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 11:35 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 55 min |
| May 17, 12:38 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, McDonald, Newton | 37 min |
| May 17, 12:44 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Cedar, Hickory, St. Clair | 46 min |
| May 17, 12:52 AM CDT | Tornado Warning | SGF | Jasper, Newton | 23 min |
| May 17, 1:10 AM CDT | Tornado Warning | SGF | Jasper, Newton | 35 min |
| May 17, 1:13 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, Jasper | 47 min |
| May 17, 1:16 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, McDonald, Newton | 44 min |
| May 17, 1:29 AM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper, Lawrence, Newton | 46 min |
| May 17, 1:44 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Greene, Lawrence, Stone | 31 min |
| May 17, 1:46 AM CDT | Tornado Warning | SGF | Cedar, Dade, Polk | 29 min |
| May 17, 1:49 AM CDT | Tornado Warning | SGF | Christian, Greene, Lawrence | 26 min |
| May 17, 1:56 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Cedar, Hickory, Polk, St. Clair | 64 min |
| May 17, 2:08 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Dallas, Greene, Lawrence, Polk and 3 more | 52 min |
| May 17, 2:10 AM CDT | Tornado Warning | SGF | Greene | 17 min |
| May 17, 2:15 AM CDT | Tornado Warning | SGF | Dallas, Hickory, Polk, St. Clair | 25 min |
| May 17, 2:33 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Laclede, Miller, Morgan | 57 min |
| May 17, 2:44 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Webster, Wright | 61 min |
| May 17, 3:24 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede, Maries, Miller, Morgan, Phelps and 1 more | 66 min |
| May 17, 3:35 AM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Texas, Wright | 55 min |
| May 17, 4:49 AM CDT | River Flood Warning | SGF | Vernon | 5 days |
| May 17, 4:49 AM CDT | River Flood Warning | SGF | Vernon | 4 days |
| May 17, 8:53 AM CDT | River Flood Warning | SGF | Bates, Vernon | 19 days |
Nearby
Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.